A new study likely makes the best estimate yet of the degree of retinopathy risk that patients who take the antimalarial drug hydroxychloroquine (HCQ) can expect, deriving mainly from the cumulative dose taken during the first 5 years of use, according to ain Annals of Internal Medicine.
HCQ works to decrease activity in a patient’s immune system, which is effective in many cases of systemic lupus erythematosus, one of the most common indications for the drug. However, an adverse outcome of treatment can be HCQ retinopathy, a progressive form of vision loss in patients taking HCQ over an extended period (mostly for longer than 5 years). The disease is often asymptomatic, although some patients do present a paracentral scotoma and a decrease in color vision. Patients may also notice flashing shapes in their vision and find that they have difficulty reading. Eventually, HCQ retinopathy can lead to loss of visual acuity, loss of peripheral vision, and loss of night vision.
Researchers from Kaiser Permanente Northern California and Harvard Medical School analyzed 3,325 persons who received HCQ for 5 or more years between 2004 and 2020. Their goal was to both characterize the long-term risk for incident HCQ retinopathy and examine the degree to which average HCQ dose within the first 5 years of treatment serves as a prediction of the risk.
The researchers then estimated the risk for developing retinopathy after 15 years, according to patients’ average dosing levels during the first 5 years of therapy. Overall, 81 participants developed HCQ retinopathy with overall cumulative incidences of 2.5% after 10 years and 8.6% after 15 years; the risk was greater for those given a higher dose during the first 5 years of treatment.
The mechanism of how HCQ toxicity may occur is still not completely known. There is evidence that toxicity happens because HCQ binds to melanin in both the retinal pigment epithelium and uvea in high concentrations. HCQ can interfere with lysosomal function, leading to oxidation and accumulation of lysosomes, which can cause dysfunction of the retinal pigment epithelium.
Progressive retinopathy can continue even after the drug is stopped. “It’s thought to be a very mild but important risk,” said, a rheumatologist with Memorial Hermann Health System in Houston. “Patients taking HCQ must be screened for retinal issues, most certainly elderly patients and patients with any kind of comorbidities.”
A 2021from the American College of Rheumatology, American Academy of Dermatology, the Rheumatologic Dermatology Society, and the American Academy of Ophthalmology recommends a baseline eye exam within a few months after starting therapy, then additional screening at 5 years on HCQ and annually thereafter.
“Early detection of retinopathy is important in overall visual prognosis, because toxicity can continue even after discontinuation of the medication,” said Rukhsana G. Mirza, MD, professor of ophthalmology and medical education at Northwestern University in Chicago.
“Examination alone is not sufficient to evaluate early changes, and specialized testing must be done. These include color photos, visual field tests, optical coherence tomography, fundus autofluorescence and in some cases, multifocal electroretinogram. Also, the